Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 81, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 5:12 PM EDT for Cumberland County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 5:12 PM EDT (21:12 UTC)
- Expired
- Jul 13, 2005, 5:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:35 PM EDT | TSTM WND DMG | 1 S Bonnie Doone, NC | ROOF OF A MOBILE HOME DAMAGED NEAR THE INTERSECTION OF US 401 BYPASS AND STATE ROUTE 24. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 132115 SVRRAH NCC051-132145- /O.NEW.KRAH.SV.W.0081.050713T2112Z-050713T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 512 PM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 545 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SKIBO...OR ABOUT OVER FAYETTEVILLE. MOVING NORTHEAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BONNIE DOONE... FORT BRAGG... EASTOVER... SLOCUMB... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3508 7912 3493 7898 3512 7865 3525 7879 $$ 23
1 follow-up statement
000 WWUS52 KRAH 132138 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 536 PM EDT WED JUL 13 2005 NCC051-132145- /O.CON.KRAH.SV.W.0081.000000T0000Z-050713T2145Z/ CUMBERLAND NC- 536 PM EDT WED JUL 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR NORTHERN CUMBERLAND COUNTY... AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FAYETTEVILLE...MOVING NORTHEAST AT 10 MPH. ANOTHER AREAS OF STORMS LIKELY PRODUCING PENNY SIZE HAIL HAS DEVELOPED NEAR CYPRESS LAKES OR ABOUT 8 MILES SOUTH OF HOPE MILLS. LAT...LON 3508 7912 3493 7898 3512 7865 3525 7879 $$ BL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 13, 1:33 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 133 PM EDT WED JUL 13 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY. PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25 TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY. CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE. WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS... PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75. -RFG && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO 75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE MADE. -DGS && .AVIATION... BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS THAT FORM...AND WILL HAVE MVFR CIGS THERE. -DGS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...DGS AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 502 AM EDT WED JUL 13 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 502 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL. HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY. GIH
In the hours before
Special weather statement, Jul 13, 3:56 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 356 PM EDT WED JUL 13 2005 NCZ042-077-078-089-132100- HARNETT-JOHNSTON-SAMPSON-WAYNE- 356 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF JOHNSTON...WAYNE...HARNETT AND SAMPSON COUNTIES THROUGH 500 PM EDT... AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HOBBTON...OR ABOUT 9 MILES NORTH OF CLINTON...MOVING EAST AT 5 MPH. OTHER STRONG STORMS WERE LOCATED BETWEEN BENSON AND CLAYTON...AND NEAR NEWTON GROVE. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. WSS
Special weather statement, Jul 13, 4:36 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 436 PM EDT WED JUL 13 2005 NCZ042-132100- JOHNSTON- 436 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN JOHNSTON COUNTY THROUGH 500 PM EDT... AT 436 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WILSONS MILLS...OR ABOUT 6 MILES NORTH OF SMITHFIELD...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FLOWERS...WILSON MILLS...ARCHER LODGE...MICRO...EMIT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. BRIEF FLOODING OF ROADS AND POOR DRAINAGE AREAS WILL OCCUR. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. WSS
Special weather statement, Jul 13, 4:46 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 446 PM EDT WED JUL 13 2005 NCZ041-042-132145- JOHNSTON-WAKE- 446 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND FAR WESTERN JOHNSTON COUNTIES THROUGH 545 PM EDT... AT 446 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS OVER LAKE WHEELER...OR ABOUT 13 MILES SOUTHWEST OF RALEIGH...MOVING NORTHEAST AT 15 MPH. THESE STORMS ARE EXPECTED TO STRENGTHEN THROUGH 515 PM. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE WHEELER...GARNER...AND...RALEIGH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. IN ADDITION...VERY HEAVY RAIN WILL OCCUR. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL CAUSE BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER IMMEDIATELY. WSS
Special weather statement, Jul 13, 4:55 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT WED JUL 13 2005 NCZ040-132200- CHATHAM- 455 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 600 PM EDT... AT 455 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GOLDSTON...OR ABOUT 9 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. BL
Special weather statement, Jul 13, 5:00 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 500 PM EDT WED JUL 13 2005 NCZ074-132200- MONTGOMERY- 500 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH 600 PM EDT... AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ELM...OR ABOUT 12 MILES SOUTHEAST OF TROY...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELM...CANDOR. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. BL
Local storm report, Jul 13, 5:05 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL GARNER 35.69N 78.63W
07/13/2005 1.00 INCH WAKE NC LAW ENFORCEMENT
HAIL REPORTED AT THE CORNER OF AVERSBORO AND TIMBER
DRIVE.
&&
JORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
| Jul 13, 4:59 PM EDT | Flash Flood Warning | RAH | Sampson | 91 min |
| Jul 13, 5:01 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 32 min |
| Jul 13, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 37 min |
| Jul 13, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 22 min |
| Jul 13, 6:55 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.